WASHINGTON, DC - January 3 - Despite long-standing evidence that fluoroquinolone antibiotics can cause tendon ruptures, the Food and Drug Administration (FDA) has failed to increase its warnings to patients and physicians about the dangers of the medicines, Public Citizen told a federal court Thursday.
Public Citizen sued in the U.S. District Court for the District of Columbia, asking the court to force the FDA to act upon a petition the consumer group filed with the agency 16 months ago. The FDA has failed to respond to the petition, which asked the agency to put a “black box” warning on fluoroquinolone antibiotics (such as Cipro, Levaquin and others) to make doctors and patients more aware of the risk of serious tendon injury before tendons actually rupture.
The petition also urged the FDA to send a warning letter to physicians, as well as require an FDA-approved medication guide to be dispensed when prescriptions are filled. Public Citizen contends that the FDA is violating the Administrative Procedure Act by not acting upon the petition.
Stronger warnings could lead to earlier intervention and prevent needless injuries by allowing doctors to switch patients to other antibiotics, said Dr. Sidney Wolfe, director of Public Citizen’s Health Research Group.
“While the FDA sits idly by and ignores the problem, more people will suffer serious tendon ruptures that could have been prevented,” Wolfe said. “The current warning is buried in a long list of possible adverse reactions and is far too easy to miss.”
From November 1997 through December 2005, the FDA received 262 reports of tendon ruptures, mainly of the Achilles tendon, 258 cases of tendinitis and 274 cases of other tendon disorders in patients using fluoroquinolone antibiotics. An additional 74 tendon ruptures have subsequently been reported to the FDA for a total of 336. Because only a small fraction of cases are typically reported to the FDA, the actual number of ruptures and other tendon injuries attributable to the antibiotic is much higher.
READ the complaint.